Send to

Choose Destination
J Crohns Colitis. 2011 Feb;5(1):48-53. doi: 10.1016/j.crohns.2010.08.007. Epub 2010 Oct 18.

Assessment of non-cirrhotic portal hypertension associated with thiopurine therapy in inflammatory bowel disease.

Author information

University of Chicago, Section of Gastroenterology, Hepatology and Nutrition, Chicago, IL 60637, USA.


Thiopurines represent an effective and widely used immunosuppressant in the therapeutic armamentarium of inflammatory bowel disease. However up to 25% of patients may be unable to continue the drug due to side effects. The incidence of hepatotoxicity associated with thiopurine use is reported between 0% and 32%. Veno-occlusive disease, peliosis hepatis, perisinusoidal fibrosis and nodular regenerative hyperplasia have all been described with thiopurines. Recent trials of 6-tioguanine, although successful in patients with allergies to azathioprine or mercaptopurine, have been compromised by increased hepatotoxicity, either veno-occlusive disease or nodular regenerative hyperplasia. We describe a report of nodular regenerative hyperplasia in a Crohn's disease patient associated with 6-mercaptopurine therapy and have reviewed the management and the literature regarding this complication. Our report strengthens the importance of further safety studies to evaluate the etiology, prevalence, risk factors and screening modalities for hepatotoxicity, in particular of nodular regenerative hyperplasia, in patients treated with thiopurines for inflammatory bowel disease.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center